Wyoming, 2013

Winter Storm in Wyoming, February 8 to 10, 2013

February 8 to 10, 2013 · NWS RIW · 10 events in 10 counties and zones

An area of low pressure moved out of the Great Basin and into northern Colorado and southern Wyoming February 8 through 10. Snow spread across much of southern and central Wyoming on the afternoon and evening of February 8 and continued in some areas until the morning of February 10.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An area of low pressure moved out of the Great Basin and into northern Colorado and southern Wyoming February 8 through 10. Snow spread across much of southern and central Wyoming on the afternoon and evening of February 8 and continued in some areas until the morning of February 10. Snowfall rates of over 1 inch an hour were reported in association with some of the more intense snow. Areas to receive the heaviest snow were around Lander and on Casper Mountain. Snowfall topping one foot was commonplace around Casper with up to 21 inches on the nearby hillsides. Casper Mountain observed 16 inches with over 20 inches estimated at two SNOTEL stations. Southern portions of the Star Valley saw 8 to 15 inches of snow. Many other locations around Fremont County and on the south side of Casper reported over 6 inches of snow. The maximum across Sweetwater County was 9 inches of snow at Wamsutter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 8, 10:34 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 8, 10:34 AM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1034 AM MST FRI FEB 8 2013

.SHORT TERM...FRIDAY THROUGH SUNDAY NIGHT

IT LOOKS LIKE THE SNOW MACHINE IS GOING TO FIRE UP ACROSS MUCH OF
THE REGION FROM TODAY INTO MUCH OF THE WEEKEND. THIS MORNING
POCATELLO RADAR SHOWS SOME WARM ADVECTION PRECIPITATION WORKING UP
INTO THE SNAKE PLAIN. THIS WILL MOVE INTO NORTHWESTERN WYOMING THIS
MORNING BUT ACCUMULATIONS THERE WILL BE RELATIVELY MINOR. SOME SNOW
SHOWERS WILL SPREAD INTO WESTERN WYOMING DURING THE DAY AND EVEN
SOME THUNDER POSSIBLE. HOWEVER...AS OF NOW IT LOOKS AS THROUGH MOST
OF THE STEADY PRECIPITATION SHOULD HOLD OFF UNTIL AFTER 00Z. MOST
AREAS EAST OF THE DIVIDE WILL HAVE A DRY DAY WITH SOME WIND ACROSS
THE FAVORED AREAS.

THINGS LOOK TO REALLY GET GOING TONIGHT AS JET DYNAMICS INCREASE
ACROSS SOUTHERN AND CENTRAL WYOMING WITH THE LEFT FRONT QUAD OF A
JET MOVING INTO THE REGION ALONG WITH SOME GOOD WARM ADVECTION. WE
EXPECT SNOW TO DEVELOP RAPIDLY AFTER 00Z ACROSS SOUTHERN WYOMING AND
SPREAD NORTHWARD INTO THE WIND RIVER RANGE AND NORTHWARD INTO THE
WIND RIVER BASIN BY MIDNIGHT AND THEN NORTHWARD TOWARD THE OWL
CREEKS AND SOUTHERN BIG HORN BASIN AFTER MIDNIGHT. AT THIS POINT
WE HAVE ENOUGH CONFIDENCE EARLIER THIS EVENING TO UPGRADE THE
WATCHES TO WARNINGS FOR THE WIND RIVER RANGE AND LANDER FOOTHILLS
LAST NIGHT. AND NOW WE HAVE ENOUGH CONFIDENCE TO UPGRADE THE WIND
RIVER BASIN AS WELL AS THE GREEN AND RATTLESNAKE RANGE. IF THE
DYNAMICS SET UP RIGHT WE COULD BE LOOKING AT ONE INCH PER HOUR
SNOWFALL RATES IN MANY AREAS. AS OF NOW WE ARE NOT COMPLETELY
CONVINCED WITH SWEETWATER COUNTY AND THE OTHER AREAS WITH AMOUNTS
YET SO WE WILL MAINTAIN THE OTHER WATCHES AS THEY ARE. THE SAME WITH
AREAS IN WESTERN WYOMING SO WE WILL LET THE DAY SHIFT MAKE THE CALL
HERE. THIS PHASE OF HEAVY SNOW SHOULD END SATURDAY MORNING AS THE
JET DYNAMICS MOVE AWAY TO THE EAST.

THE FORECAST THEN BECOMES MORE DIFFICULT AS THE MODELS HAVE DIVERGED
A BIT FOR SATURDAY AFTERNOON INTO SATURDAY NIGHT AND EVEN SUNDAY. A
LOT DEPENDS ON WHAT HAPPENS WITH THE LEE CYCLOGENESIS AS A LOW FORMS
OVER EASTERN COLORADO AND THEN DEEPENS RAPIDLY AS IT MOVES OUT INTO
NEBRASKA. IN ADDITION A COUPLE OF VORTICITY MAXIMUMS MOVING THROUGH
THE FLOW WILL COMPLICATE THINGS A BIT. 700 MILLIBAR FLOW WILL BE FEW
IN DETERMINING WHERE UPSLOPE FLOW WILL BRING HEAVIER ACCUMULATIONS
OF SNOW...ESPECIALLY FOR PLACES LIKE CASPER...THE LANDER FOOTHILLS
AND EVEN JOHNSON COUNTY AND THE BIGHORNS. THE BEST CHANCE FOR DECENT
SNOW IN CASPER LOOKS TO BE SATURDAY AFTERNOON OR EVENING WHEN FLOW
GOES NORTH. GIVEN THE UNCERTAINTY...WE MADE ONLY COSMETIC CHANGES
FOR SATURDAY AND SATURDAY NIGHT.

ANOTHER INTERESTING WRINKLE IS FOR SUNDAY AS MODELS SHOW ANOTHER
SHORTWAVE DROPPING SOUTHWARD. AS A RESULT WE UPPED POPS AND QPF A
BIT FOR SUNDAY AND SUNDAY NIGHT...ESPECIALLY ACROSS SOME OF THE
FAVORED NORTHERLY UPSLOPE LOCATIONS. THIS INCLUDED CASPER WHERE THE
WINTER STORM WATCH WAS EXTENDED INTO SUNDAY.

.LONG TERM...MONDAY THROUGH FRIDAY

..COLD MEDIUM RANGE PERIOD WITH A VERY COLD STORM SYSTEM POSSIBLE
AT THE END OF THE PERIOD...

MONDAY LOOKS VERY COLD WITH SECONDARY TROUGH DROPPING SOUTH OF THE
AREA WITH SOME LINGERING MOUNTAIN SNOW SHOWERS OR FLURRIES. VERY
COLD MONDAY NIGHT ESPECIALLY IF CLOUDS CLEAR OFF. NW FLOW ON
TUESDAY WITH SOME FLAT RIDGING HELPING TO TRACK THE VALLEYS AND
BASINS...ESPECIALLY SNOW COVERED ONES IN THE SOUTHWEST AND WIND
RIVER BASIN WHERE TEMPERATURES COULD REALLY STRUGGLE AFTER COLD TO
BITTER COLD START TO THE DAY. SOME MODERATION TUESDAY IN THE
MOUNTAINS...WIND CORRIDOR ...CODY FOOTHILLS AND BUFFALO ZONE WITH
SOME DOWNSLOPE AND BREEZY AREAS. MORE AREAS WILL LIKELY MIX ON
WEDNESDAY AS GRADIENT INCREASES AHEAD OF OUR NEXT WEATHER SYSTEM.
GFS HAS ONE MAIN SHORTWAVE THAT TURNS INTO A POTENTIAL DECENT
STORM SYSTEM FOR MUCH OF THE AREA WEDNESDAY NIGHT AND
THURSDAY...ESPECIALLY CENTRAL WYOMING. THE ECMWF IS WEAKER WITH
THIS SYSTEM BUT HAS A STRONGER SECONDARY SHORTWAVE THAT DIVES SE
ACROSS THE AREA LATER THURSDAY INTO FRIDAY. NOT AS CLOSED OFF OF A
SYSTEM BUT STILL VERY COLD WITH WIDESPREAD LIGHT SNOW. PUT IN SOME
POPS FOR THIS PERIOD WITH A LITTLE WEIGHT TOWARDS THE ECMWF TIMING
AS IT HAS BEEN MUCH BETTER RECENTLY THAN THE ERRATIC GFS. SO VERY
COLD TO START AND END THE MEDIUM RANGE PERIOD WITH ONLY MODEST
IMPROVEMENT IN BETWEEN.

.AVIATION.../18Z ISSUANCE/

WEST OF THE DIVIDE...VFR CONDITIONS WILL OCCUR THROUGH 00Z. ISOLATED
SNOW SHOWERS WILL DEVELOP AFTER 21Z. AREAS OF SNOW WILL DEVELOP OVER
THE WEST AFTER 00Z WITH MVFR CONDITIONS PREVAILING BY 06Z WITH LOCAL
IFR CONDITIONS. THE KJAC TERMINAL FORECAST WILL REFLECT VFR
CONDITIONS FOR NOW AS MOST OF THE SNOW WILL STAY TO THE SOUTH
THROUGH 12Z SATURDAY.

EAST OF THE DIVIDE...VFR CONDITIONS WILL OCCUR THROUGH 00Z. AREAS OF
SNOW WILL DEVELOP ACROSS SOUTHERN WY AROUND 00Z. THEN THIS SNOW WILL
DEVELOP NORTHWARD INTO CENTRAL WY AROUND 03Z AND INTO NORTHERN WY
AFTER 06Z. CONDITIONS WILL QUICKLY WORSEN TO MVFR AND IFR WITH LOCAL
LIFR IN HEAVIER SNOW BANDS...SNOW WILL BE HEAVY BY SUNRISE...
ESPECIALLY AT KRIW AND KLND. THE KCPR TERMINAL SITE WILL STAY IN
VFR CONDITIONS FROM 00Z TO 06Z...THEN SOME PRECIP MAY MOVE INTO
CASPER TOWARD 08Z SATURDAY.

.FIRE WEATHER...

A WIDESPREAD HEAVY SNOW EVENT IS LIKELY FOR CENTRAL AND SOUTHERN
WYOMING FRIDAY THROUGH THE WEEKEND WITH ACCUMULATING SNOWFALL ALSO
EXPECTED IN NORTHERN WYOMING. THE SNOW WILL BEGIN IN THE WEST
BEFORE SPREADING ACROSS THE STATE TONIGHT AND CONTINUE THROUGH
SATURDAY NIGHT. LIGHT TO OCCASIONALLY MODERATE SNOW WILL CONTINUE
SUNDAY. COLDER AIR WILL FILTER IN BEHIND THE STORM THIS WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 5 PM MST THIS AFTERNOON THROUGH SATURDAY
AFTERNOON WYZ024-027>030.

WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 AM MST SUNDAY
WYZ017>019.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST SUNDAY
WYZ014-015.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
WYZ020-022.

WINTER STORM WATCH FROM 8 PM MST THIS EVENING THROUGH LATE
SATURDAY NIGHT WYZ005-007.

&&

SHORT TERM...HATTINGS
LONG TERM...SKRBAC
AVIATION...ALLEN
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Feb 8, 2:48 AM MST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
248 AM MST FRI FEB 8 2013

WYZ001>020-022>030-091200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
248 AM MST FRI FEB 8 2013

...WINTER STORM WARNING IN EFFECT FOR THE WIND RIVER RANGE...
LANDER FOOTHILLS...GREEN AND RATTLESNAKE RANGE AND THE WIND RIVER
BASIN FROM THIS EVENING THROUGH SATURDAY NIGHT...

...WINTER STORM WATCH IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN
WYOMING FOR FRIDAY NIGHT THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM IS LIKELY FOR PORTIONS OF CENTRAL AND SOUTHERN
WYOMING BEGINNING LATER THIS AFTERNOON OR EVENING AND CONTINUING
THROUGH TONIGHT. PLEASE SEE FORECASTS AND WINTER WEATHER PRODUCTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH SUNDAY...A MAJOR WINTER STORM IS LIKELY TO CONTINUE
FOR PORTIONS OF CENTRAL AND SOUTHERN WYOMING. PLEASE SEE THE WINTER
WEATHER PRODUCTS AND FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
February 8, 2:00 PM MST to February 10, 1:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Public
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The public reported over 12 inches of snow at some areas in Sinks Canyon State Park.

Winter Storm, Lander Foothills

When
February 8, 2:00 PM MST to February 10, 1:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The National Weather Service Snow Spotter in Lander reported 15.8 inches of snow. There were many other reports of 12 to 16 inches of snow in Lander with a maximum of 21 inches in higher terrain southwest of town.

Winter Storm, Wind River Basin

When
February 8, 2:00 PM MST to February 10, 3:00 AM MST
Where
Wind River Basin forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Snowfall reports around Riverton ranged from 7 to 11 inches, with 6.9 inches of snow was measured at the National Weather Service Office west of Riverton with 7 inches reported in Hudson.

Winter Storm, Green Mountains & Rattlesnake Range

When
February 8, 4:00 PM MST to February 10, 7:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Trained Spotter
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A trained spotter measured 8 inches of snow in Jeffrey City.

Winter Storm, Star Valley

When
February 8, 5:00 PM MST to February 10, 7:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

A spotter reported 15 inches of snow in Smoot. Also, 8.4 inches of snow was measured in Afton.

Winter Storm, South Lincoln County

When
February 8, 6:00 PM MST to February 9, 9:00 PM MST
Where
South Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Between 7 and 9 inches of snow was reported in Kemmerer. In addition, 8 inches of snow was measured in Cokeville.

Winter Storm, East Sweetwater County

When
February 8, 8:00 PM MST to February 9, 6:00 PM MST
Where
East Sweetwater County forecast zone
Reported by
Trained Spotter
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A trained spotter measured 8 inches of snow at Wamsutter.

Winter Storm, Upper Wind River Basin

When
February 8, 8:00 PM MST to February 9, 5:00 PM MST
Where
Upper Wind River Basin forecast zone
Reported by
COOP Observer
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A COOP observer measured 6 inches of snow in Dubois.

Winter Storm, Natrona County Lower Elevations

When
February 9, 9:00 AM MST to February 10, 7:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 6 inches of snow on the south side of Casper near Wyoming Boulevard.

Winter Storm, Casper Mountain

When
February 9, 9:00 AM MST to February 10, 12:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A trained spotter measured 16 inches of snow on Casper Mountain. Estimated snowfall at two SNOTEL stations topped 20 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424687, 424688, 424694, 424693, 424696, 424691, 424692, 424695, 424689, 424690.